Wisconsin, 2017Damaging Winds and High Wind in Wisconsin, July 19 to 21, 2017
July 19 to 21, 2017 · NWS MKX · 14 events in 6 counties and zones
A surge of warm, moist, and unstable air aloft brought large thunderstorm complexes across southern WI during the evening of July 19th into the early morning hours of July 20th. The first thunderstorm complex brought damaging straight line winds to portions of south central WI, and was immediately followed by a wake low which also produced strong, damaging winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $471,000
- Crop damage
- $300,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of warm, moist, and unstable air aloft brought large thunderstorm complexes across southern WI during the evening of July 19th into the early morning hours of July 20th. The first thunderstorm complex brought damaging straight line winds to portions of south central WI, and was immediately followed by a wake low which also produced strong, damaging winds. Repeated rounds of heavy rain of 3-5 inches also produced flooding mostly south and west of Madison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 19, 2:14 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 2:14 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
314 PM CDT Wed Jul 19 2017
.SHORT TERM...Tonight through Thursday
MCS roaring through MN this afternoon with a path taking it
towards southern WI riding along a boundary that stretches just
south of the area or at least running through southwest or
southern WI. Huge dewpoint gradient exists at this time with upper
50s in Sheboygan to lower and mid 70s just south and west of
Madison. MCS will pack a punch most likely with damaging winds and
heavy rainfall possible...to pin point an exact track is still
iffy but it looks like the area will be impacted by this
convective system. Another less likely issue will be behind the
system...possible that strong low level jet perpendicular to the
boundary may help to produce some training cells that could drop
heavy rainfall of a narrow area. Much to watch tonight!
Thursday should see a period of dry conditions with some clouds
lingering...small chance that a few afternoon/evening showers or
thunderstorms could develop. Warm and humid conditions continue.
.LONG TERM...Friday through Tuesday
Friday begins a second punch of possible heavy rainfall with
showers and thunderstorms possible through the day. the set-up is
ripe for heavy rainfall with solid dynamics and High PWATS. would
be possible for some to see 2 to 3 inches of rain on Friday.
Slight risk for severe storms on that day...but with many areas
very wet at this time flooding concerns are the main threat
especially for those hit so hard last week. Temps hanging in the
lower 80s for highs.
Over the weekend the chances for showers and thunderstorms are
lesser on Sunday than Saturday. Warmer temps on Sat with mid 80s
and just a bot cooler on Sunday with temps barely hitting 80.
After the weekend mainly dry and pleasant late July conditions
look to continue to start next week with highs in the mid to upper
70s and dewpoints in the 50s.
&&
.AVIATION(18Z TAFS)...
Multiple concerns for the TAF period...stratocu lifting across
much of Southern WI is the first concern...no so much at MKE or
UES...but elsewhere an issue for a few more hours at least. The
second concern is the huge thunderstorm complex nearing the MN/IA
border from SD...it should continue to move south and east towards
the region overnight into the area. Timing will be an issue and
it may be earlier than forecast...but it should be expected and
will have the possible impact of strong gusty winds at times and
low visibility and ceilings when it impacts the region. Finally
the last concern will be wind shear overnight...significant low
level jet will be present and linger through the early morning
hours of Thursday. Outside of this light to modest winds and
mainly VFR conditions.
&&
.MARINE...
Clouds have lifted from this morning with mainly clear
skies...light winds from the northeast or east will continue.
waves should be very modest at best with the only real concern
the possible shot of thunderstorms from the system moving across
MN at this time. After that threat passes by early morning...light
winds and modest wave action will continue through the day
Thursday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Tonight/Thursday and Aviation/Marine...ABS
Thursday Night through Wednesday...ABS
Hazardous weather outlook, Jul 19, 2:31 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
331 PM CDT Wed Jul 19 2017
WIZ046-047-051-052-056>060-062>072-202045-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
331 PM CDT Wed Jul 19 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...Tonight
A line of thunderstorms is expected to cross primarily south
central and southwest Wisconsin during the late evening. The
greatest threat from these storms is damaging wind up to 70 mph.
Secondary threats would include large hail, heavy rain, and
possibly a tornado.
Additional thunderstorms are possible late tonight across all of
southern Wisconsin. These storms may also be severe with damaging
winds, large hail, and heavy rain possible.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a slight chance of thunderstorms on Thursday and Thursday
night.
Thunderstorms are likely Friday afternoon through Saturday
morning. Repeated rounds of storms over the same area may produce
heavy rain that would affect the already high rivers. Gusty winds
and hail are possible at times as well. There is a slight risk for
severe storms during this period.
Heat index values in the middle 90s are forecast across mainly
southern and western portions of the area Thursday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tonight.
LMZ643>646-202045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
331 PM CDT Wed Jul 19 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
Thunderstorms are possible late tonight. These storms may be
severe with damaging winds and large hail possible.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a slight chance of thunderstorms on Thursday and Thursday
night.
Thunderstorms are likely Friday through Saturday morning. Gusty
winds and hail are possible at times. There is a slight risk for
severe storms during this period.
SPM
www.weather.gov/mkx
Event by event
9 thunderstorm wind, 2 high wind, 2 heavy rain, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Iowa
- When
- July 19, 5:55 PM CST to 6:13 PM CST
- Where
- Iowa County, 1.32 mi WSW of Montfort Jct to 2.97 mi W of Dodgeville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 42.963, -90.424
Large branches and power lines down in the western portion of the county including Cobb and Mineral Point.
Thunderstorm Wind, Lafayette
- When
- July 19, 5:56 PM CST to 6:16 PM CST
- Where
- Lafayette County, 1.73 mi NW of Ipswich to 1.07 mi SSW of Calamine
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 42.737, -90.424
Trees and power lines down in the western portion of the county.
Thunderstorm Wind, Lafayette
- When
- July 19, 6:22 PM CST to 6:26 PM CST
- Where
- Lafayette County, 4.18 mi S of South Wayne
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 42.510, -89.890
Trees and power lines down and damage to a metal shed.
Thunderstorm Wind, Green
- When
- July 19, 6:28 PM CST to 7:05 PM CST
- Where
- Green County, 2.79 mi W of Jordan to 2.9 mi N of Brodhead
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 42.642, -89.834
Trees and power lines down in multiple areas of the county including the city of Monroe.
Thunderstorm Wind, Iowa
- When
- July 19, 6:34 PM CST
- Where
- Iowa County, 0.86 mi SE of Arena
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.160, -89.910
Trees and power lines down.
Thunderstorm Wind, Sauk
- When
- July 19, 6:35 PM CST
- Where
- Sauk County, 0.85 mi SW of Limeridge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.460, -90.160
Trees and power lines down in the far western portions of the county.
Thunderstorm Wind, Dane
- When
- July 19, 6:45 PM CST
- Where
- Dane County, 0.69 mi N of Belleville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.860, -89.530
Large tree branches down.
Thunderstorm Wind, Dane
- When
- July 19, 6:45 PM CST
- Where
- Dane County, 0.69 mi N of Belleville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Storm Chaser
- Coordinates
- 42.860, -89.530
Greater than 2 inch diameter tree branches down.
Thunderstorm Wind, Rock
- When
- July 19, 6:53 PM CST to 7:43 PM CST
- Where
- Rock County, 6.13 mi WSW of Magnolia to 1.3 mi ESE of Johnstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.682, -89.359
Several trees and branches down throughout the county.
Strong Wind, Sauk
- When
- July 19, 7:45 PM CST to 8:30 PM CST
- Where
- Sauk forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Wake low wind gusts downing tree branches.
High Wind, Dane
- When
- July 19, 8:15 PM CST to 9:00 PM CST
- Where
- Dane forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Wake low wind damage especially in the communities of Mount Horeb, Verona, Mt. Vernon, and the southwest side of Madison. Significant tree damage occurred. There was minor structural damage to homes in Mount Horeb due to trees landing on them or shingles being removed from high winds.
High Wind, Green
- When
- July 19, 8:15 PM CST to 9:15 PM CST
- Where
- Green forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Wake low wind damage to trees and branches across the county.
Heavy Rain, Green
- When
- July 20, 12:00 PM CST to July 21, 12:00 PM CST
- Where
- Green County, 1.19 mi N of Monticello to 0.59 mi ENE of Monticello
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.747, -89.580
The west branch of the Little Sugar River and the Little Sugar River flooded during the afternoon of July 20th after several inches of overnight rain. A small number of roads near the river were closed and the parking lot for the Badger and Sugar River Bike Trails was flooded. In downtown Monticello, basement flooding occurred at a cafe, the village hall, and a chemical LLC. A portion of Fahey Road, south of Belleville, was washed out during the morning hours.
Heavy Rain, Iowa
- When
- July 21, 1:00 AM CST to 9:00 AM CST
- Where
- Iowa County, 4.79 mi ENE of Avoca to 2.07 mi WNW of Jonesdale
- Property damage
- $360,000
- Crop damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 43.194, -90.427
Washouts of mainly gravel roads and driveways in the northwest portion of the county. About 50 homes with mostly minor water damage. However, the north foundation of a home collapsed while the east and west foundations buckled due to water pressure. Water was briefly over a bridge on Sunny Road at the Dodge Branch of the Pecatonica River. The flooding also led to the loss of crops.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 19, 20171 death · 3 injured · $1.2 million · EF1 · 31 events
- Flash Flooding and Flooding in Wisconsin, July 19 to 27, 2017$45 million · 34 events
- Heat in Mississippi, July 19, 20171 death · 1 event
- Flash Flooding and Hail in Arizona, July 19, 2017$7.0 million · 1 in hail · 3 events
- Flood and Damaging Winds in Wisconsin, July 19, 2017$524,000 · 67 kt wind · 30 events
- Tornadoes and Flash Flooding in Minnesota, July 19 to 20, 2017$226,000 · EF1 · 16 events
- Hail and Damaging Winds in South Carolina, July 19, 2017$400,000 · 1.25 in hail · 12 events
- Damaging Winds in Iowa, July 19, 2017$222,000 · 61 kt wind · 21 events
- Tornadoes and Hail in Minnesota, July 19, 2017$55,000 · EF0 · 7 events
- Damaging Winds in New Mexico, July 19, 2017$33,000 · 61 kt wind · 5 events
- Flash Flooding and Damaging Winds in Arizona, July 19, 2017$28,000 · 55 kt wind · 7 events
- Excessive Heat and Heat in Arkansas, July 19 to 23, 201724 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712940, 712941, 712942, 712944, 712943, 712945, 712946, 712948, 712947, 712955, 712953, 712954, 716265, 716262.